Iowa, 2012Winter Storm in Iowa, February 4, 2012
February 4, 2012 · NWS OAX · 5 events in 5 counties and zones
A large upper level low pressure system moved from the Rocky Mountains onto the plains. Rain developed ahead of the system and then turned to wet snow during the evening and overnight hours of February 3rd.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper level low pressure system moved from the Rocky Mountains onto the plains. Rain developed ahead of the system and then turned to wet snow during the evening and overnight hours of February 3rd. Although north winds increased into the 15 to 30 mph range, blowing and drifting was limited to a degree by the wetness of the snow. However, the wet snow stuck to trees and caused some tree damage and scattered power outages, mainly from west of Lincoln through Lincoln and into the Omaha/Council Bluffs area. Total snow from the storm was generally 8 to 12 inches with amounts that tapered off to a few inches around Norfolk to Tekamah and 3 to 4 inches from the southeast corner of Nebraska into far southwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 3, 11:45 PM CST, 15 minutes earlier.
Area forecast discussion, Feb 3, 11:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1145 PM CST FRI FEB 3 2012
.AVIATION...
06Z TAFS FOR KOFK...KOMA AND KLNK.
SN HAS STARTED AT ALL 3 TAF SITES NOW. THIS SNOW WILL CONT OVERNIGHT
AND THROUGH A GOOD PART OF THE DAY ON SAT. THE HEAVIEST SNOW /WHICH
WILL LIKELY BRING VISBY TO A QUARTER MILE AT TIMES/ WILL OCCUR FM
AROUND 08-11Z AS THE STRONGEST LIFT MOVES THROUGH. OTHERWISE EXPECT
PERSISTENT VISBYS OF 1/2 TO 1 SM THROUGH THE EVENT. IFR CIGS WILL
ALSO BE PRESENT AT ALL SITES THROUGH MID MORNING SAT BEFORE SOME
DRIER LOW LEVEL AIR WORKS IN AND INCREASED CIGS AOA 1 K FT. WE
SHOULD ALSO SEE SOME GUSTS OVERNIGHT AND INTO SAT WITH NE WINDS AT
ALL SITES. VFR CONDS WILL RETURN TO OFK FIRST BY LATE AFTN SAT AND
THEN BY EVNG AT OMA/LNK.
BOUSTEAD
&&
.UPDATE...
NO SIGNIFICANT UPDATES TO THE FORECAST PLANNED ATTM.
&&
.DISCUSSION...
GOING FORECAST IS IN PRETTY GOOD SHAPE TONIGHT AND ONLY MADE
MINOR MODIFICATIONS TO THE FORECAST. 00Z UPPER AIR ANLYS INDCD 110
KT H3 JET ASSOCIATED WITH THIS SYSTEM IN SW KS AT KDDC. H5 LOW WAS
LOCATED OVER NW KS AT 00Z WITH HEIGHT FALLS OF 40 TO 50 M PRETTY
WIDESPREAD OVER THE CNTRL PLAINS AHEAD OF THE SYSTEM. THE 850 MB
ANALYSIS INDCD THAT TEMPERATURES ACROSS THE AREA WERE RUNNING
ABOUT 2-3 C COOLER THAN THE 6 HOUR FORECAST FROM THE 18Z MODELS.
THE LOW WAS LOCATED DOWN IN SOUTHERN KS WITH STRONG MOIST
ADVECTION NOTED FM AR THRU MO INTO IA.
STRONG PV ADVECTION JUST NOW MOVG INTO SOUTHERN NE FROM NORTHERN
KS. THE ATMOSPHERE AHEAD OF THIS STG FORCING IS RIPE FOR
WIDESPREAD PRECIP DEVELOPMENT WITH H7 TO H5 LAPSE RATES OF 7
C/KM...AND WE DID HAVE A REPORT OF LIGHTNING IN SE NEB EARLIER
THIS EVENING. PERSISTENT BAND OF MID-LVL FRONTOGENESIS AROUND H7
HAS ALLOW FOR MAINLY -SN/IP OVER NE NEB THIS EVENING WITH
ACCUMULATIONS NEAR AN INCH...BUT THIS AREA APPEARS TO E SLOWLY
WEAKENING AS NEW DEVELOPMENT GETS GOING SOUTHERN NEB AND NRN KS.
WE EXPECT THIS TREND TO CONT OVER THE NEXT COUPLE OF HOURS AS
PRECIP RAPIDLY EXPANDS TO THE SOUTH AND LIFTS NWD.
PRECIP TYPE CONTS TO BE A CONCERN BUT GIVEN TEH COOLER 00Z KOAX
SOUNDING...AND AMDAR SOUNDINGS EARLIER...FEEL A PRETTY QUICK
SWITCH OVER TO ALL SNOW WILL OCCUR ONCE THE MORE STEADY PRECIP
ARRIVES ALONG AND NORTH OF A BIE TO PMV TO RDK. WE THEN STILL
EXPECT PERIODS OF HEAVY SNOW OVERNIGHT AND INTO EARLY SAT MORNING
GIVEN THE FORCING AND WEAK STATIC STABILITY. GIVEN THE EXPECTED
FRONTOGENESIS AND NEGATIVE EPV...WE CERTAINLY STILL EXPECT SOME
BANDING TO THE HEAVY SNOW AT TIMES. WE DID BUMP UP SNOW AMOUNTS
OVERNIGHT IN THE EXPECTED BAND OF BEST UVV...BUT WE ALSO REDUCED
SNOW AMOUNTS A TOUCH ON SAT MORNING. OVERALL THIS INCREASED STORM
TOTALS INTO THE 8-12 INCH RANGE FROM AROUND SEWARD TO FREMONT. WE
WILL LIKELY SEE THE DRYSLOT MAKE INTO SE NEB OVERNIGHT AND SO
LITTLE SNOW IS EXPECTED THERE TONIGHT OR ON SAT MORNING WITH THE
MAIN BAND TO THE NORTH...BUT WILL LEAVE THE ADVRY GOING ATTM. NO
OTHER CHANGES TO THE HEADLINES IS EXPECTED AT THIS TIME.
BOUSTEAD
&&
.PREV DISCUSSION... /ISSUED 751 PM CST FRI FEB 3 2012/
UPDATE...
UPDATED TO START HEADLINES EARLIER AND CHANGE RAIN OVER TO SNOW
EARLIER.
DISCUSSION...
STEADY BAND OF -SN SNOW NOW FALLING OVER OUR NW CWA IN AN AREA OF
MID LEVEL /IT APPEARS NEAR 700 MB/ FRONTOGENESIS. MODELS CONT THIS
BAND OVER THE NEXT SEVERAL HOURS BEFORE THE THERMAL GRADIENT
WEAKENS IN THIS AREA AND A NEW ZONE OF FRONTOGENESIS DEVELOPS TO
THE SOUTH. THUS HAVE STARTED THE HEADLINES FOR ADVRY/WRNG THERE AT
01Z. OTHERWISE WE ARE SEEING A MIX OF RA/SN IN THE HEAVIER BANDS
OF PRECIP FARTHER EAST. WE EXPECT THAT GENERAL TREND TO CONT UNTIL
MAIN AREA OF PRECIP /NOW DVLPG IN NE KS/ LIFTS INTO THE AREA LATE
THIS EVENING. THUS HEADLINES REMAIN TO START AT 06Z FOR THE METRO
AREAS OF OMA/LNK. WE WILL HAVE MORE UPDATES LATE THIS EVENING WITH
THE NEW MODELS...BUT SO FAR EVERYTHING LOOKS ON TRACK.
BOUSTEAD
&&
.SIGNIFICANT WINTER STORM TO AFFECT THE AREA TONIGHT AND
SATURDAY...
SHORT TERM...TONIGHT THROUGH MONDAY
ALL EYES ARE ON THE STORM SYSTEM SLOWLY CHURNING OUT OF THE ROCKIES
AND INTO THE PLAINS AREA. SUBJECTIVE 12Z UPPER AIR ANALYSIS
INDICATES BROAD UPPER LOW CENTERED IN SOUTHEAST CO...THOUGH THE
CIRCULATION COVERS AN EXTENT FROM MT/ND THROUGH THE RIO GRANDE.
UPPER-LEVEL JET STREAK WAS ROUNDING THE BASE OF THE UPPER LOW...WITH
UPPER-LEVEL DIVERGENCE IN WESTERN NEB/EASTERN CO. A BROAD AREA OF
850MB MOISTURE WAS IN PLACE FROM THE GULF INTO KS/MO...WITH A
DEVELOPING 850MB LOW ELONGATED FROM CENTRAL KS THORUGH WESTERN TX.
THE 0C LINE AT 850MB EXTENDED FROM NORTHEAST CO INTO WESTENR
NEB...THEN NORTHEASTWARD INTO SOUTHERN MN. 700-500MB LAPSE RATES
WERE FAIRLY STEEP...WITH AN AXIS OF TEMPERATURE DIFFERENCES >20C
FROM WESTERN TX INTO NORTHEAST KS...WHICH HAS CONTRIBUTED TO
THUNDERSTORM DEVELOPMENT THROUGH THE DAY. SURFACE LOW AT 20Z WAS
CENTERED IN THE RED RIVER VALLEY AREA OF SOUTHWEST OK/NORTH
TX...WITH INVERTED TROUGH EXTENDING NORTHWARD THROUGH CENTRAL KS
INTO CENTRAL NEB.
MAIN FORECAST CONCERNS OBVIOUSLY FOCUS ON THE APPROACHING WINTER
STORM...WITH THE BIGGEST ISSUES BEING TIMING THE CHANGEOVER FROM
RAIN TO SNOW AND IDENTIFYING THE AXIS OF HEAVIEST PRECIPITATION.
MODELS ARE COMING INTO BETTER AGREEMENT ABOUT THE MOISTURE
AXIS...WHICH SHOULD FOCUS ALONG THE INTERSTATE 80 CORRIDOR WITH A
SHARP GRADIENT IN BOTH NORTHERN NEB AND CENTRAL KS TO MUCH LIGHTER
AMOUNTS. NORTHERN EDGE OF GRADIENT IS DUE TO NORTHEASTERLY WINDS
BRINGING IN DRIER AIR...AND WILL LIMIT SNOW ACCUMULATIONS IN THE
NORTHERNMOST CWA. SOUTHERN EDGE OF GRADIENT IS ASSOCIATED WITH DRY
SLOTTING. THE CHANGEOVER AREA FROM RAIN TO SNOW WILL PROGRESS FROM
NORTHWEST TO SOUTHEAST THROUGH THE NIGHT...AND BY 12Z...AREAS
ROUGHLY NORTH OF A LINE FROM AROUND RED OAK TO PLATTSMOUTH TO HEBRON
SHOULD BE CHANGED OVER TO SNOW. SOUTHEASTERNMOST NEB AND
SOUTHWESTERN IA MAY NOT CHANGE OVER UNTIL LATE MORNING OR MIDDAY ON
SATURDAY...WHICH WILL REDUCE THEIR SNOW ACCUMULATIONS QUITE A BIT.
TWO THINGS IN ABUNDANCE FOR THIS EVENT ARE DYNAMICAL FORCING AND
MOISTURE. STRONG FRONTOGENETIC BAND WILL LINGER OVER EASTERN NEB
INTO WESTERN IA FOR MUCH OF SATURDAY...WITH LOW STATIC STABILITY
ABOVE THE FRONTOGENETIC BAND ALLOWING DEEP AND EFFICIENT LIFT.
ADDITIONAL POTENTIAL EXISTS FOR CONVECTIVE ENHANCEMENT AS THETA-E
LAPSE RATES INDICATE SOME CONVECTIVE INSTABILITY...THOUGH THE BEST
CHANCE FOR THIS IS MAINLY ON THE WARMER SIDE WHERE PRECIP IS STILL
RAIN. THAT SAID...CONVECTIVE PRECIP COULD LEAD TO DYNAMICAL COOLING
AND ACTUALLY SPEED THE CHANGEOVER...THUS ADDING ANOTHER LAYER OF
UNCERTAINTY. MOISTURE IS IN ABUDANCE OVERHEAD AND UPSTREAM...WITH
GARCIA METHOD INDICATING MIXING RATIO OF 8 G/KG AVAILABLE UPSTREAM
THROUGHOUT SATURDAY. COMBINATION OF STRONG FORCING AND ABUNDANT
MOISTURE COULD CREATE SOME PERIODS OF >1 INCH/HR SNOWFALL
RATES...ESPECIALLY IF CONVECTIVE ENHANCEMENT OCCURS.
MAIN UNCERTAINTY IS THAT PESKY RAIN/SNOW LINE. SNOW AMOUNTS COULD
BE HAMPERED BY A LOW SNOW-LIQUID RATIO AND COMPACTING AS
TEMPERATURES NEAR THE GROUND WILL REMAIN CLOSE TO FREEZING
THROUGHOUT THE EVENT. IN FACT...WOULD NOT EVEN BE SURPRISED TO SEE
SOME AREAS GET A LITTLE MIXY DURING THE DAY ON SATURDAY. HAVE
SLOWED THE TIMING OF CHANGEOVER A TOUCH OVERALL WITH THIS
FORECAST...WITH NO ACCUMULATING SNOW IN THE AREA BEFORE 06Z...AND
SLOWER PROGRESS OF THE CHANGEOVER LINE THROUGH THE EVENT.
ANOTHER FACTOR TO CONSIDER IS THE WINDS. NORTHEAST WINDS OF 15 TO
20KT GUSTING TO AROUND 25KT ARE POSSIBLE THIS EVENING THROUGH MIDDAY
SATURDAY. AFTER RAIN CHANGES TO SNOW...WINDS COULD CREATE
ADDITIONAL REDUCTIONS TO VISIBLITY IN SNOWY AREAS. HOWEVER...ALSO
THINK THAT HEAVY/WET SNOW CHARACTER LIKELY WILL LIMIT AMOUNT OF
BLOWING SNOW LOFTED FROM THE GROUND...ESPECIALLY CONSIDERING THAT
THERE IS NO SNOWPACK ALREADY IN PLACE TO COVER EVEN STUBBLY
VEGETATION. THUS...HAVE KEPT BLOWING SNOW WORDING OUT OF THE
FORECAST.
COMBINATION OF PRO AND CON FACTORS FOR SNOW LEADS TO AN UNCERTAIN
FORECAST WITH A LARGE MARGIN FOR ERROR ON BOTH THE UPPER AND LOWER
SIDES. HAVE INCLUDED AN AXIS OF 6-9 INCHES FROM ROUGHLY
ONAWA-DENISON-HARLAN TO ROUGHLY COLUMBUS-SEWARD-FRIEND. HIGHER
AMOUNTS COULD OCCUR WITH FASTER CHANGEOVER AND CONVECTIVE
ENHANCEMENTS...WHILE LOWER AMOUNTS COULD OCCUR WITH SLOWER
CHANGEOVER AND LOWER SNOW-LIQUID RATIOS. ON THE NORTH SIDE...HAVE A
FAST DROPOFF TO AMOUNTS OF AROUND AN INCH IN KNOX-CEDAR COUNTIES DUE
TO DRY AIR INTRUSION. ON THE SOUTH SIDE...HAVE A VERY UNCERTAIN 2-4
INCHES THAT IS HIGHLY DEPENDENT ON CHANGEOVER AND COULD BE ON THE
GENEROUS SIDE.
SNOW SHOULD END FROM NORTH TO SOUTHEAST ON SATURDAY
EVENING....LEAVING QUIET WEATHER FOR THE NEXT FEW DAYS. WITHOUT A
SIGNIFICANT COLD AIR PUSH...TEMPS SHOULD RETURN TO THE 30S AT LEAST
DURING THE DAY...WITH LOWER AMOUNTS OVER THE HEAVIEST SNOW
BAND...AND PUSHING 40 DEGREES WHERE LITTLE OR NO SNOW OCCURS.
MAYES
LONG TERM...MONDAY NIGHT THROUGH FRIDAY
DRY WEATHER IS EXPECTED THROUGH THE PERIOD WITH NEARLY NORMAL
TEMPERATURES. ANOTHER WEATHER SYSTEM IS FORECAST TO MOVE THROUGH THE
PLAINS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...BUT AGAIN TRENDS ARE
SHIFTING THE BRUNT OF THE SYSTEM JUST SOUTH ACROSS KANSAS AND
MISSOURI...THUS REMOVED THE 20 PERCENT CHANCE OF SNOW DURING THIS
PERIOD THAT WE PREVIOUSLY HAD FORECAST. TEMPERATURES OVER THE NEWLY
EXPECTED SNOW PACK MAY ALSO BE LIMITED TO JUST NEAR FREEZING FOR
SEVERAL DAYS...BUT STILL SHOULD HELP TO MELT A LITTLE BIT THROUGH
THE WEEK.
DEWALD
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING UNTIL MIDNIGHT CST SATURDAY NIGHT FOR
NEZ034-044-045-051>053-066-067-078-088.
WINTER WEATHER ADVISORY FROM 6 AM SATURDAY TO MIDNIGHT CST
SATURDAY NIGHT FOR NEZ068-089>093.
WINTER STORM WARNING UNTIL MIDNIGHT CST SATURDAY NIGHT FOR
NEZ030>033-042-043-050-065.
WINTER WEATHER ADVISORY UNTIL 6 PM CST SATURDAY FOR NEZ015>018.
IA...WINTER STORM WARNING UNTIL MIDNIGHT CST SATURDAY NIGHT FOR
IAZ043-055-056-069-079-080.
WINTER WEATHER ADVISORY FROM 6 AM SATURDAY TO MIDNIGHT CST
SATURDAY NIGHT FOR IAZ090-091.
&&Hazardous weather outlook, Feb 3, 11:04 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1104 PM CST FRI FEB 3 2012
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041915-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1104 PM CST FRI FEB 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SATURDAY
SNOW WILL CONTINUE TO THE NORTH OF A LINE FROM BEATRICE TO
PLATTSMOUTH TO RED OAK. A MIX OF RAIN SNOW IS EXPECTED TONIGHT
SOUTH OF THIS LINE. THE HEAVIEST BAND OF SNOW WILL DEVELOP
ROUGHLY ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR IN CENTRAL
TO EASTERN NEBRASKA...WHERE WIDESPREAD 6 TO 11 INCH SNOW TOTALS
ARE EXPECTED. LOCALLY HIGHER AMOUNTS OVER A FOOT ARE POSSIBLE
WITHIN THAT BAND. SNOWFALL RATES OVERNIGHT MAY REACH 1 TO 2 INCHES
PER HOUR AT TIMES. THE HEAVY SNOW IS EXPECTED TO EXTEND INTO WEST
CENTRAL IOWA...WHERE 5 TO 8 INCHES OF SNOW IS POSSIBLE ALONG THE
INTERSTATE 80 CORRIDOR. ON EITHER SIDE OF THE BAND IN EASTERN
NEBRASKA AND WESTERN IOWA...SNOW TOTALS OF 2 TO 4 INCHES ARE
POSSIBLE...TAPERING TO AROUND AN INCH IN NORTHERN NEBRASKA.
NORTHEAST WINDS OF AROUND 15 TO 30 MPH MAY CONTRIBUTE TO REDUCING
VISIBILITIES AS WELL.
CONTINUE TO MONITOR THE LATEST WEATHER FORECAST INFORMATION FOR
UPDATES REGARDING THE WINTER STORM.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY
SNOW WILL MOVE OUT OF THE AREA THROUGH SATURDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SATURDAY...BUT
REPORTS OF SNOW AMOUNTS THROUGHOUT AND AT THE END OF THE STORM ARE
APPRECIATED.
In the hours before
Local storm report, Feb 3, 9:26 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
926 PM CST FRI FEB 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM SNOW BLOOMFIELD 42.60N 97.65W
02/03/2012 M1.0 INCH KNOX NE CO-OP OBSERVER
SNOWFALL THIS EVENING.
&&
JBLocal storm report, Feb 3, 9:38 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
938 PM CST FRI FEB 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM SLEET NORFOLK 42.03N 97.42W
02/03/2012 E0.25 INCH MADISON NE BROADCAST MEDIA
STILL SLEETING NOW.
&&
JBLocal storm report, Feb 3, 10:17 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1017 PM CST FRI FEB 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM SNOW BATTLE CREEK 42.00N 97.60W
02/03/2012 E1.0 INCH MADISON NE BROADCAST MEDIA
&&
JBWinter Storm, Montgomery
- When
- February 4, 12:00 AM CST to 8:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.030, -95.156 (the zone’s center; the record gives no point)
A heavy wet snow of around 6 inches fell across most of Montgomery county. Red Oak reported around 6 inches from the storm.
Winter Storm, Mills
- When
- February 4, 12:00 AM CST to 7:00 PM CST
- Where
- Mills forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.034, -95.621 (the zone’s center; the record gives no point)
A heavy wet snow of around 8 to 10 inches fell across Mills county. Around 10 inches was reported near Pacific Jct., with 8 or 9 inches measured at Hastings and Glenwood.
Winter Storm, Pottawattamie
- When
- February 4, 1:00 AM CST to 6:00 PM CST
- Where
- Pottawattamie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
A heavy wet snow of around 8 inches fell across most of Pottawattamie county, with both Underwood and Oakland reporting around 8 inches from the storm.
Winter Storm, Harrison
- When
- February 4, 2:00 AM CST to 5:00 PM CST
- Where
- Harrison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
A heavy wet snow of 8 to 12 inches was reported across much of Harrison county, with around 12 inches measured near Little Sioux and 8 inches at Logan among the highest.
Winter Storm, Shelby
- When
- February 4, 4:00 AM CST to 4:30 PM CST
- Where
- Shelby forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
A heavy wet snow of 6 to 7 inches was reported across much of Shelby county, with around 7 inches measured near Harlan.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Louisiana, February 4, 2012$20,000 · 54 kt wind · 3 events
- Lightning Strike in Texas, February 4, 2012$20,000 · 1 event
- Heavy Snow in Iowa, February 4, 201210 events
- Heavy Snow and Winter Weather in Indiana, February 4, 20125 events
- Winter Weather in Missouri, February 4 to 5, 20123 events
- Winter Weather in Ohio, February 4, 20122 events
- Flooding in Missouri, February 4, 20122 events
- Winter Weather in Kansas, February 4 to 5, 20122 events
- Hail and Heavy Rain in Texas, February 4, 20121 in hail · 2 events
- Flash Flooding in Texas, February 4 to 5, 20122 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 4, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356324, 356326, 356323, 356321, 356322.